Follow
Share

Has anyone heard of statin cholesterol medication deteriating muscles. That is what my 77 year old father was diagnosed with this past June.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Statin medications may alter the development of certain proteins involved in muscle metabolism and function. This may result in muscle pain and tenderness and can result in a condition known as statin myopathy.

When patients notice moderate muscle aching, they are advised to stop taking the statin drug and contact their doctor. Muscle aches and pains usually disappear within a couple of weeks after stopping the statin drug.

Statins may cause muscle cells to break down in the more severe cases and this condition is called rhabdomyolysis. The most common signs and symptoms of rhabdomyolysis are severe muscle aching throughout the entire body, muscle weakness, dark or cola-colored urine. This condition is more often seen with the higher doses of the statins and when statins are taken with other meds that worsen this effect.

You should be sure that your father is off the medications that are contribute to this condition and ask the physician to monitor the appropriate labs
Helpful Answer (0)
Report

Hi Snowdrop. From what I understand, doctors push cholesterol-lowering drugs like statins because they are required to practice what is called "evidence based medicine". Which often, because we love shortcuts in this society, means that they make their recommendations based on pure numbers. So, for instance, if you have a cholesterol reading that is above what their evidence says is good for your heart, you should lower that reading until it is below what their evidence says is good for your heart. That is, without any regard to side effects of statins or your actual state of health at those lower readings. The problem with this is that the "desirable" levels are derived evidence from population studies, while the reality is very individual for each person. Regardless of the number of people who individually report disastrous results from taking statins, doctors will recommend them as long as their standard of care says that certain levels of cholesterol are unacceptable, no matter what.

In my opinion there is a similar problem with blood pressure medications. If you have a very low quality of life, have no energy, and are near fainting half the time because your blood pressure is too low, you still have to really push to get yourself taken off of blood pressure meds -- because the evidence shows that for a population segment whose blood pressure rises above certain levels, negative serious outcomes (like strokes) tend to occur at higher rates. It's not about an individual's qualify of life, but about meeting the guidelines, and that means making sure that the patient's numbers look right.

Some people might say that it's because of pharma companies being in cahoots with doctors to make profits, etc., but I think for the most part, doctors are really trying to do the right thing -- they just have been trained to think in terms of numbers, rather than in terms of what is really best for the human being in front of them.
Helpful Answer (2)
Report

Are there any statin drugs that do not have muscle aches and
pain associated with them?? Can one move off of statin drugs by eating better and exercising more??
Helpful Answer (1)
Report

What studies have proven that statin drugs are beneficial that we can look up? Do they even exist? Who did the studies? If it was a connected drug company or insurance company, I wouldn't trust the results.
Helpful Answer (1)
Report

Is it "normal" after taking satins for 2 months that a yellow discharge appears--even with a bm-the stool isn't yellow but still a yellow sign.
Helpful Answer (0)
Report

My father was hospitalized for almost the month of June. Of course the statins were stopped. But he almost died a couple of times. Several tests were done to rule out anything else. He had to have lots of therapy to be able to walk again, still very unstable on feet and has lots of difficulty sitting and standing due to lack of muscle in legs now. He was a very independent person last year, so becoming so dependent has been as big a change for him as the physical part of all this. It has certainly been an eye opening experience for all of us.
Helpful Answer (0)
Report

Doctors nor patients seem to discuss the negative effects of ANY of their drugs! My mother's doctor just tells me, "Well, you know, she isn't getting any younger."
And my mother says, "Don't get me upset. I am too old to change."
Helpful Answer (0)
Report

I have a lot of muscle pains and have been put on several different Statin medication. All of which has given me muscle pains. I am now on Fenofibrate 160mg per day. Have taking this 7 days now and all my muscles are painful. My Dr seems to be pushing this medication. WHY.?
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.